Alabama, 2006

Strong Wind in Alabama, March 9, 2006

March 9, 2006 · NWS BMX · 1 event in 1 county or zone

1 strong wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 9, 1:27 PM CST, 48 minutes earlier.

Area forecast discussion, Mar 9, 1:27 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
127 PM CST THU MAR 9 2006

.DISCUSSION...DAMAGING WINDS UP TO 70 MPH CAN BE EXPECTED ACROSS
PARTS OF WEST CENTRAL ALABAMA DURING THE NEXT FEW HOURS.

AT 115 PM CST...WINDY CONDITIONS WERE OCCURRING ACROSS ALABAMA WITH
SOUTH WINDS 15 TO 35 MPH WITH GUSTS UP TO 45 MPH.  TEMPERATURES WERE
IN THE UPPER 60S NORTH AND MID 70S SOUTH.  SKIES WERE MOSTLY CLOUDY
WITH SOME HOLES ALLOWING FOR SOME SUNSHINE.

VERY LITTLE HAS CHANGED SINCE THIS MORNING.  NO UPDATES ARE
NECESSARY AT THIS TIME.

THE SQUALL LINE HAS DEVELOPED AND FILLED IN NICELY
ACROSS MISSISSIPPI.  NUMEROUS REPORTS OF WINDS OVER 60 MPH
AND EVEN SOME HAIL REPORTS HAVE BEEN DOCUMENTED.  THIS LINE
WILL CONTINUE EAST BETWEEN 40 AND 50 MPH...REACHING THE STATE LINE
IN MARION COUNTY AROUND 3 PM CST....TUSCALOOSA AROUND 430 PM CST...
BIRMINGHAM TO DEMOPOLIS AROUND 530 PM CST...ANNISTON TO SELMA
BETWEEN 7 AND 8 PM...MONTGOMERY BY 9 PM CST...AND
WEAKENING/STALLING CLOSE TO AN AUBURN TO TROY LINE BY MIDNIGHT.

INTERESTINGLY...THE 18Z BMX SOUNDING SHOWED VIRTUALLY NO INSTABILITY
WITH LIFTED INDEXES JUST ABOVE ZERO.  SIMPLY...THIS MEANS THE LIFT
AND DYNAMICS ARE EXTREMELY STRONG...STRONG ENOUGH TO MAINTAIN THE
FAST MOVING SQUALL LINE.  WITHOUT INSTABILITY AND SURFACE DEWPOINTS
ONLY IN THE MID TO UPPER 50S...THE TORNADO THREAT SEEMS TO BE
RATHER MINIMAL.  HAIL IS POSSIBLE WITH THE LINE AS THE MID LEVELS OF
THE ATMOSPHERE REMAIN COOL AND DRY.

APPEARS THE GREATEST RISK AREA WEST OF AN ONEONTA TO DEMOPOLIS WILL
EXPERIENCE THE MOST WIDESPREAD DAMAGING WINDS WHERE STRONG WINDS
HAVE THE BEST CHANCE OF REACHING THE GROUND BEFORE DAYTIME HEATING
ENDS TOWARDS SUNSET.

ALSO...WOULD NOT BE SURPRISED IF A FEW GUSTS APPROACHED 50 MPH
RIGHT AHEAD OF THE SQUALL LINE.  THESE WINDS COULD POSSIBLY EVEN
CAUSE DAMAGE.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY IN EFFECT ALL ZONES UNTIL MIDNIGHT.

&&

MBS/91
Hazardous weather outlook, Mar 9, 1:30 PM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CST THU MAR 9 2006

ALZ011>015-017>050-101230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CST THU MAR 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS ARE LIKELY ACROSS CENTRAL ALABAMA TODAY...
ESPECIALLY BETWEEN THE HOURS OF 3 PM AND MIDNIGHT.  THE STORM
PREDICTION CENTER HAS PLACED AREAS FROM ONEONTA...BIRMINGHAM...
AND DEMOPOLIS WESTWARD UNDER A MODERATE RISK OF SEVERE
THUNDERSTORMS...WHILE THE REMAINDER OF CENTRAL ALABAMA IS UNDER A
SLIGHT RISK.

A SQUALL LINE WILL ENTER THE STATE AROUND 300 PM CST AND CONTINUE
TRACKING EAST ACROSS BIRMINGHAM AROUND 500 PM CST...ANNISTON AT 600
PM CST...AND MONTGOMERY AROUND 700 PM. THE MAIN HAZARDS WITH
THIS SQUALL LINE WILL BE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...
HAIL UP TO THE SIZE OF NICKELS...AND POSSIBLY A FEW ISOLATED
TORNADOES.

EVEN BEFORE THE STORMS ARRIVE...WINDS WILL CONTINUE TO BE STRONG
THIS AFTERNOON. SUSTAINED WINDS OVER 20 MPH ARE LIKELY...WITH GUSTS
OVER 30 MPH. THESE WINDS SHOULD SUBSIDE BETWEEN 6 PM AND MIDNIGHT
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WITH A MOIST AND UNSTABLE AIRMASS CONTINUING OVER CENTRAL ALABAMA...
STRONG THUNDERSTORMS MAY BE POSSIBLE SATURDAY AFTERNOON.

MORE STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT...AS A
STRONG COLD FRONT IS FORECAST TO MOVE THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD CONSIDER
THEMSELVES ACTIVATED DUE TO THE SEVERE THUNDERSTORM THREAT THIS
AFTERNOON AND EVENING.  ACTIVATION MAY ALSO BE NECESSARY MONDAY
NIGHT AS ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS IS
POSSIBLE.

KNS/99

In the hours before

Special weather statement, Mar 9, 1:47 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
147 PM CST THU MAR 9 2006

ALZ011>015-017>050-100400-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
147 PM CST THU MAR 9 2006

...SEVERE THUNDERSTORMS WITH STRAIGHT LINE WINDS EXPECTED THIS
AFTERNOON AND TONIGHT...

CONFIDENCE REMAINS HIGH FOR SEVERE THUNDERSTORMS ACROSS CENTRAL
ALABAMA THIS AFTERNOON AND TONIGHT.  A LINE OF THUNDERSTORMS
IS EXPECTED TO MOVE INTO WESTERN ALABAMA AROUND 3 PM. THE LINE
WILL CONTINUE TO MOVE EASTWARD AND AFFECT AREAS ALONG THE INTERSTATE
65 CORRIDOR BETWEEN BETWEEN 5 AND 7 PM...AND THEN EAST ALABAMA
BETWEEN 8 AND 11 PM.

THE MAIN SEVERE WEATHER THREAT IS STRONG DAMAGING WINDS WITHIN THE
SQUALL LINE...PERHAPS AS HIGH AS 70 MPH.  ISOLATED TORNADOES WILL
ALSO BE POSSIBLE...WITH THE HIGHEST THREAT OF TORNADOES FROM THE
CITIES OF ONEONTA...BIRMINGHAM...CENTREVILLE...AND DEMOPOLIS WESTWARD
TO THE STATE LINE.

SEVERE WEATHER IS EMINENT AND EVERYONE ACROSS CENTRAL ALABAMA SHOULD
BE PREPARED.  KEEP THE SEVERE WEATHER THREAT IN MIND WHEN MAKING
THEIR PLANS FOR TONIGHT. TAKING THE TIME NOW...TO FINALIZE YOUR
SEVERE WEATHER PREPAREDNESS PLAN...COULD SAVE YOUR LIFE LATER...WHEN
EVERY SECOND COUNTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Lamar

When
March 9, 2:15 PM CST
Where
Lamar forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
33.779, -88.097 (the zone’s center; the record gives no point)

Non-thunderstorm winds estimated around 40 mph knocked down several trees on River Road (County Road 35).

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497719.